Missouri, 2011Flash Flood and Damaging Winds in Missouri, February 24, 2011
February 24, 2011 · NWS PAH · 5 events in 2 counties and zones
A powerful mid-level shortwave trough ejected east-northeast across the southern Plains, reaching the lower and mid Mississippi Valley during the night. In the lower levels, a low intensified as it tracked from Oklahoma into southern Missouri during the day, then across the Lower Ohio Valley in the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful mid-level shortwave trough ejected east-northeast across the southern Plains, reaching the lower and mid Mississippi Valley during the night. In the lower levels, a low intensified as it tracked from Oklahoma into southern Missouri during the day, then across the Lower Ohio Valley in the evening. To the east of the low, a warm front advanced northward to the Lower Ohio Valley. Storms moving east-northeast evolved into an extensive QLCS (quasi-linear convective system) that produced scattered wind damage in New Madrid County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 24, 2:10 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Feb 24, 2:10 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
210 PM CST THU FEB 24 2011
.DISCUSSION...
LATEST SURFACE ANALYSIS DEPICTS LOW OVER SOUTHWEST OK WITH A STRONG
WARM FRONT EXTENDING EASTWARD THROUGH AR THROUGH MEM TO BWG. ANOTHER
WEAK WARM FRONT OR BOUNDARY EXTENDED NORTHEAST INTO SC MO. THE
ATTENDANT COLD FRONT EXTENDED SOUTH THROUGH TEXAS. INFRA RED
SATELLITE INDICATED CLOUD TOPS COOLING NORTHEAST OF THE SURFACE LOW
ASSOCIATED UPPER LEVEL SHORTWAVE ROTATING THROUGH CENTRAL PLAINS.
THE LATEST MODEL RUNS ARE IN REASONABLE AGREEMENT WITH STORM SYSTEM
POISED TO MOVE THROUGH THE AREA. AGREE WITH SWODY1 THE GREATEST
THREAT OF SEVERE WILL BE SOUTH OF THE PAH CWA. HOWEVER...THE UPPER
LEVEL SHORT WAVE WILL PHASE WITH THE SURFACE LOW AS IT MOVES THROUGH
THE AREA...CAUSING THE LOW TO DEEPEN AS THE SYSTEM INTENSIFIES.
FORECAST SOUNDING SHOW AS PRECIPITABLE WATER APPROACHING 1.5 THIS
COMBINED WITH ALREADY OVER AN INCH OF RAINFALL THIS MORNING WILL
CONTINUE THE FLOODING THREAT. SURFACE BASED INSTABILITY RATHER
LIMITED UNTIL AFTER 00Z FRI. LI'S ARE POSITIVE UNTIL EVENING WITH NO
CAPE UNTIL THE AFOREMENTIONED TIME EITHER. EVEN AFTER 00Z CAPE STAYS
WELL BELOW 500 J/KG. HOWEVER THE SHEAR WILL BE IMPRESSIVE AND MAY
OVERCOME THE LACK OF INSTABILITY ALONG THE FRONT AND WITH THE
PASSAGE OF THE LOW 0-1KM HELICITY ARE IN THE 500-700 M2S2 WITH 0-6KM
OVER 1000 M2S2. THE AREA OF GREATEST SHEAR WILL BE ALONG AND SOUTH
OF THE OHIO RIVER IN KY...SWIN...AND SIL. AND ALONG AND SOUTH OF US
HIGHWAY 60 ACROSS SEMO. WITH THE 850MB JET AROUND 75 KNOTS
PLUS...VERTICALLY STACKED LOW OVERHEAD...AND A FRONTAL
BOUNDARY...THERE IS A DEFINITE THREAT OF SEVERE. ALTHOUGH AS
MENTIONED BEFORE AND SUPPORTED BY SWODY1 A MUCH GREATER THREAT EXIST
TO OUR SOUTH WHERE SURFACE BASED INSTABILITY IS GREATER.
AFTER MIDNIGHT TONIGHT EXPECT THE THREAT TO EXIT TO OUR EAST WITH
WEAK HIGH PRESSURE BUILDING IN AS THE FLOW ALOFT BECOMES ZONAL
THROUGH SATURDAY NIGHT.
MAIN FORECAST ISSUE IN THE LONGER TERM WILL COME WITH ANOTHER STRONG
MID LVL SHORT WAVE AND ASSOCIATED COLD FRONT THAT WILL ROTATE NE
INTO THE MID MS RIVER VALLEY...MAINLY SUN NIGHT INTO MON MORNING.
SOMEWHAT GOOD NEWS AND BAD NEWS WITH THIS SYSTEM.
FIRSTLY...THE BAD NEWS IS THAT IT LOOKS AS THOUGH THE MID LVL LOW
WILL BE STRONGER THAN THE ONE MOVING THROUGH TONIGHT...AND THE SFC
LOW WILL BE PASSING FURTHER NORTH ACROSS IL...WHICH WILL PUT US IN
MORE UNSTABLE AIR THAN TODAY. THUS...WITH THE STRONG WIND FIELDS
INVOLVED...THE CHC OF AT LEAST SCT STRONG TO SVR CONVECTION LOOKS
LIKE A GOOD BET. TIMING IS AN ISSUE THO...WITH THE CANADIAN MODEL
SUGGESTING SUN EVENING...THE GFS SUGGESTING LATER SUN NIGHT...AND
THE ECMWF SUGGESTING MON MORNING. IN ORDER TO MINIMIZE ANY TIMING
ERRORS...OPTED TO LEAN MORE TOWARD THE 12Z GFS...SO POPS WILL BE
HIGHEST OVERNIGHT SUN NIGHT.
THE POSSIBLY BETTER NEWS IS THAT WHILE THERE LOOKS TO BE A GOOD SHOT
OF MDT TO HVY RAIN/STORMS WITH THIS SYSTEM...IT LOOKS TO BE FAIRLY
PROGRESSIVE AND THEREFORE SHOULD NOT BE A LONG LASTING HEAVY RAIN
EVENT. NONETHELESS...AS SATURATED AS THE SOIL WILL BE OVER MANY
LOCATIONS...EVEN A QUICK INCH OR TWO COULD CAUSE MORE HYDRO
ISSUES...SO WILL NEED TO MONITOR THAT ASPECT ALSO.
REMAINDER OF THE EXTENDED LOOKS MAINLY PRECIP FREE AS HIGH PRESSURE
FINALLY BUILDS IN FROM THE PLAINS. BACK TO MORE NORMAL LATE FEB
TEMPS TOO..BUT NOTHING ARCTIC/CANADIAN LIKE.
&&
.AVIATION...
THICKER CLOUDCOVER AND GENERALLY LOWER CIGS IN THE IFR RANGE ARE
PROGRESSING FROM ARKANSAS NORTHEASTWARD ACROSS MISSOURI ATTM AND
WILL REACH THE TAF SITES FROM WEST TO EAST OVER THE NEXT SEVERAL
HOURS. WARM FRONT WILL NUDGE NORTH OF PORTIONS OF THE BOOT HEEL OF
MISSOURI AND WESTERN KENTUCKY THIS EVENING. AS THIS OCCURS...WINDS
WILL TRY TO SHIFT TO THE SOUTHEAST AND CIGS MAY TEMPORARILY RISE
BACK INTO MVFR OR LOW VFR RANGE WITH SOME BREAKS POSSIBLE. THIS
WOULD ALLOW FOR MORE IN THE WAY OF +TSRA. FURTHER NORTH LOWER
STRATUS CIGS WILL PREVAIL. WINDS WILL SHIFT TO THE NORTHWEST
FOLLOWING FROPA BETWEEN 03-08Z TONIGHT 15-25KTS. VSBYS SHOULD
IMPROVE AT THAT POINT BUT CIGS MAY CONTINUE IN THE MVFR RANGE UNTIL
MORNING.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH FROM 6 AM CST THIS MORNING THROUGH THIS
EVENING FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-
LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-
TRIGG-UNION KY-WEBSTER.
MO...FLASH FLOOD WATCH FROM 6 AM CST THIS MORNING THROUGH THIS
EVENING FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
MISSISSIPPI-NEW MADRID-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FLASH FLOOD WATCH FROM 6 AM CST THIS MORNING THROUGH THIS
EVENING FOR ALEXANDER-HARDIN-JOHNSON-MASSAC-POPE-PULASKI-
UNION IL.
IN...NONE.
&&Hazardous weather outlook, Feb 24, 3:29 AM CST, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
329 AM CST THU FEB 24 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
329 AM CST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
RAIN AND THUNDERSTORMS ARE FORECAST TODAY INTO TONIGHT. THE
PRIMARY THREAT WILL BE HEAVY RAINFALL. 2 TO 4 INCH RAINFALL
AMOUNTS WILL BE COMMON...AND LOCALLY HIGHER AMOUNTS COULD OCCUR.
A FLASH FLOOD WATCH IS IN EFFECT THROUGH THE EVENING...MAINLY
SOUTH OF A LINE FROM PERRYVILLE MISSOURI...TO SHAWNEETOWN
ILLINOIS...TO ROCKPORT INDIANA. THE WATCH INCLUDES ALL OF WESTERN
KENTUCKY AS WELL AS FAR SOUTHERN ILLINOIS AND MUCH OF SOUTHEAST
MISSOURI. REFER TO THE WATCH FOR MORE DETAILS. FLOOD WARNINGS AND
ADVISORIES ARE IN EFFECT AS WELL...REFER TO THESE PRODUCTS FOR
MORE COMPLETE DETAILS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FLOOD
WATCH AREA...AND A MODERATE RISK OF SEVERE THUNDERSTORMS DOES
TOUCH INTO EXTREME SOUTHWEST KENTUCKY AND THE BOOTHEEL OF SOUTHEAST
MISSOURI. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES
COULD OCCUR WITH THE BEST TIME PERIOD FOR THEIR THREAT BEING LATE
THIS AFTERNOON AND EARLY THIS EVENING...WHEN THE STORM SYSTEM
MAKES ITS PASSAGE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS ANOTHER CHANCE OF IMPACT WEATHER SUNDAY NIGHT INTO
MONDAY. A VIGOROUS UPPER LEVEL SYSTEM COULD RESULT IN STRONG OR
SEVERE STORMS AND ANOTHER BOUT OF HEAVY RAIN AS WELL DURING THIS
TIME FRAME. THE SOIL OVER MUCH OF THE REGION WILL LIKELY BE QUITE
SATURATED BY THE TIME THIS SECOND SYSTEM MOVES IN...SO ANY HEAVY
RAINFALL COULD EXACERBATE ANY ONGOING OR LINGERING FLOODING
ISSUES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION TODAY IS ANTICIPATED.
Event by event
2 thunderstorm wind, 1 heavy rain, 1 flash flood, 1 funnel cloud. Local standard time, as filed.
Heavy Rain, Stoddard
- When
- February 24, 4:00 PM CST to 8:00 PM CST
- Where
- Stoddard County, Dexter
- Reported by
- Trained Spotter
- Coordinates
- 36.800, -89.950
At least a couple of roads were underwater, including portions of Business Highway 60. Rainfall rates were around one-half inch per hour.
Flash Flood, Stoddard
- When
- February 24, 5:30 PM CST to 8:00 PM CST
- Where
- Stoddard County, 0.5 mi WNW of Dexter Arpt to 1.42 mi SW of Dexter
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.783, -89.938
At least a couple of roads were underwater, including portions of Business Highway 60. Rainfall rates were around one-half inch per hour.
Thunderstorm Wind, New Madrid
- When
- February 24, 5:40 PM CST
- Where
- New Madrid County, 0.9 mi ESE of Portageville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.424, -89.686
Wind gusts were estimated near 60 mph. Moving cars were blown off Interstate 55 at the Portageville exit.
Thunderstorm Wind, New Madrid
- When
- February 24, 5:55 PM CST
- Where
- New Madrid County, 5 mi E of Portageville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.430, -89.610
The path width of this downburst was about 75 yards, and the path length was about 300 yards. Two well-constructed barns were destroyed. There was shingle and siding damage to at least five homes. Tree limbs were down, and a privacy fence was down.
Funnel Cloud, New Madrid
- When
- February 24, 5:55 PM CST
- Where
- New Madrid County, 5 mi E of Portageville
- Reported by
- NWS Storm Survey
- Coordinates
- 36.430, -89.610
A funnel cloud was observed near the downburst damage site by numerous people.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20114 deaths · $1.0 million · EF2 · 31 events
- Tornadoes and Damaging Winds in Kentucky, February 24 to 28, 20111 injured · $640,000 · EF3 · 19 events
- Tornadoes and Flood in Tennessee, February 24, 20112 injured · $2.3 million · EF2 · 33 events
- Tornadoes and Damaging Winds in Mississippi, February 24, 2011$2.9 million · EF2 · 39 events
- Tornadoes and Flash Flooding in Tennessee, February 24, 2011$1.7 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20112 injured · $1.3 million · EF1 · 35 events
- Tornado and Damaging Winds in Louisiana, February 24, 2011$767,000 · EF1 · 4 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$234,000 · EF0 · 52 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$138,000 · EF0 · 36 events
- Flash Flooding and Damaging Winds in Arkansas, February 24, 2011$352,000 · 83 kt wind · 13 events
- Winter Storm and Heavy Snow in Nevada, February 24 to 25, 20112 injured · $250,000 · 3 events
- Winter Storm and Hail in Kansas, February 24, 20112 injured · $125,000 · 0.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278901, 281074, 278840, 278712, 278716.